Hail, Wichita
- When
- June 25, 3:21 PM CST
- Where
- Wichita County, 0.54 mi E of Lydia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -101.290
During the evening of June 25, 2016 thunderstorms formed in association with a shortwave that quickly traversed the region. 88 inches was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening of June 25, 2016 thunderstorms formed in association with a shortwave that quickly traversed the region. Hail up to 0.88 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 2:24 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 224 PM MDT SAT JUN 25 2016 .SHORT TERM...(This evening through Sunday) Issued at 215 PM MDT Sat Jun 25 2016 Smoke from a fire in Wyoming has spread across much of the area and has reduced visibilities. So inserted smoke through mid evening. Front is pushing across the area. A few of the models are slow pushing this across while others are going much faster. Based on latest trends am siding with the faster. The coverage is the greatest ahead of the front but some development has occurred behind the front in association with a shortwave. As has been the case the last few days, it has been hard to pin down any definite and sustainable lifting mechanism with models especially the convective allowing models all differing their depiction. Through this evening the greatest chance will be ahead of the front and raised pops. With Pwats in the 1.5 to 2 inch range believe there will be locally heavy rainfall. Question then becomes how long will the rainfall continue into the night/morning and when/where will it develop. Have a little more confidence in precipitation hanging onto into the night and early morning due to more models hanging onto a convectively induced circulation into tomorrow. This and a shear zone hang on over the southeast portion of the area into early tomorrow morning before sagging slow south. So will have lingering rainfall for the overnight into the mid morning hours. Upslope flow along with weak lift once again will cause thunderstorms to develop in the southern and western areas in the afternoon. Went a little cooler tomorrow due to easterly winds and lingering cloud cover much like today. .LONG TERM...(Sunday night through Saturday) Issued at 138 PM MDT Sat Jun 25 2016 Scattered thunderstorms will continue Sunday night associated with a weak disturbance rotating around the upper ridge centered over the southern Rockies. Storms may ride southeast into the instability axis generally along a Wray, Colorado, to Leoti, Kansas, line. Shear parameters will be best in northeast Colorado where a marginal severe risk is outlooked, decreasing further southeast where storms will be weakening through the night. The upper pattern changes very little through the rest of the week. An upper ridge centered near the Four Corners area and trough near the Great Lakes will result in northwest flow aloft across the central High Plains. Embedded weak disturbances will result in almost daily thunderstorm chances. No day really stands out from the others as far as severe chances are concerned, details in this type of pattern are difficult to pin down. That being said, instability and shear parameters appear to be sufficient each day for severe storms...with location and strength of the lifting mechanism(s) the primary unknown at this time. Temperatures will be near normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1139 AM MDT Sat Jun 25 2016 For Kgld...vfr conditions are expected. A cold front is in the process of moving through the area. Winds will be near 13 knots with gusts to near 21 knots. The gustiness will end around 22z. Some thunderstorms will be in the area but do not expect them to affect the site. Winds will gradually shift toward the east through the night. For Kmck...Smoke from a fire to the north will affect the site for the next couple of hours. So have ifr conditions with occasional mvfr conditions for the next couple of hours. From around 20z to near 01z expect thunderstorms in the vicinity of the site as northerly winds of 12 knots gusting to near 18 knots occur. After that winds will be light as they shift toward the east. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Buller LONG TERM...024 AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT SAT JUN 25 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1024 AM MDT SAT JUN 25 2016 /1124 AM CDT SAT JUN 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM TRIBUNE TO NORTON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A SLIGHT RISK OF THUNDERSTORMS ACROSS THE AREA MONDAY AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 414 PM CDT SAT JUN 25 2016 KSZ029-252145- GOVE KS- 414 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL 445 PM CDT... AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF PENDENNIS...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GOVE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3870 10059 3895 10017 3893 10015 3870 10016 TIME...MOT...LOC 2114Z 243DEG 25KT 3871 10037 DR
The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642538, 642540.